Discontinuing antidepressants

Discontinuing antidepressants requires careful planning: The decision to stop prescribing long-term anti-depressants should be made only after careful preparation by GPs and their patients, University of Queensland research has found.

The qualitative study was based on interviews with 22 GPs working in urban and regional areas, who said there was no standardised approach.

Associate Professor Riitta Partanen from UQ’s Rural Clinical School said GPs told researchers the discontinuation of such prescriptions was usually challenging.

“It begins with considering a patient’s social and relational context, and is a journey involving careful preparation, tailored care and regular review,” Dr Partanen said.

“Stopping unnecessary long-term use needs to start at initiation, and GP education and training must give adequate attention to prescribing, repeat prescribing and deprescribing.

“The study suggests GPs need the clinical time to engage with patients with decision-making around prescribing and discontinuing antidepressants.”

She said the research added to existing evidence that repeat prescriptions occurred within a complex medical and relational setting.

“They’re never just administrative encounters to get a script,” Dr Partanen said.

“The study captures a set of steps GPs take together with their patients to initiate and set-up adequate support before, during and after discontinuation.

“It shows the complex decision-making GPs undertake in determining whether a patient is ready to discontinue.”

According to the OECD, Australians were the second largest per-capita users of antidepressants of the 30 countries for which data was available in 2000 and 2015.

Dr Partanen said previous work had shown that long-term antidepressant use was on the rise and most antidepressant prescription took place in general practice.

Hippocratic Post
Latest posts by Hippocratic Post (see all)
Share:  

More in this category

Subscribe
Notify of
0 Comments
Inline Feedbacks
View all comments
0
Would love your thoughts, please comment.x
()
x